T4 too high when TSH in range. Please can you look at my results?

I have had Hashimotos for 13 years and I'm now 37. My latest blood results are as follows:

26 Jan: TSH 13.7 (normal range: 0.27-4.2). GP increased thyroxine from 125/150mg daily to 150g.

12 May: TSH 10.7. GP increased thyroxine to 175mg daily.

12 June: TSH: 1.4; FT4: 25.6 (normal range 12 - 22); FT3 3.8 (normal 3.1 - 6.8).

I have been having night sweats since the start of April, which have increased steadily. I now wake 4-5 times a night, completely soaked. That usually means I'm taking too much thyroxine.

I'm seeing my endocrinologist on 28 June but just interested in what others think. Should I take less thyroxine and live with a high TSH and low T3 (but normal FT4)? I am so tired due to the night sweats and have 2 small children. Or would taking T3 help? I've never been offered it before.

Thanks for reading.

11 Replies

oldestnewest
  • I would reduce your levothyroxine until you feel well. fT3 is often low when fT4 is high, it tends to come up a little as your fT4 falls. In any event the pituitary is very successful at converting T4 to T3 and so the TSH should be reflecting your high fT4 which clearly it isn't.

    One possibility is that your have a very minor pituitary problem that is pushing your TSH too high. You should discuss this with your endocrinologist (in another post you talk about a loss of sense of smell which I believe could be due to a benign pituitary tumour - note I have zero expertise in this area). Another possibility is that in your case the TSH assay is not giving the correct result. Sometimes the assays don't work due to immune issues, a different type of assay is needed. A ThyroidUK member called Diogenes has some expertise in this area so perhaps he will comment.

    As in all thyroid disorders it is more important to go by the signs and symptoms rather than the blood tests, so I'd reduce your levothyroxine a little. Perhaps skip a couple of days levothyroxine and then reduce to the level where you felt OK before the increase.

  • Make sure you get vitamins and minerals checked. Loss of sense of smell can be due to zinc deficiency I understand. Have you had any tests for deficiencies? Most doctors have very little training in nutrition unfortunately.

    Also you say you have small children. A nutritional doctor told me that when you are pregnant the baby takes what it needs and the mother can be left deficient in vitamins and minerals.

    Hope you can get this sorted.

  • Hi Beccy, something is wrong when your FT4 is over range and your FT3 is barely IN range. You could see my answer to Kitty above. I also agree that skipping a day or two of Levo. Do you have T3? If so, there would be no harm in trying it. Remember the Levo has a half life of two weeks so it will be in your system for months.

  • Heloise,

    The high fT4 / low fT3 is quite normal as the body compensates for high fT4 by reducing type 2 deiodinase (T4 -> T3) and increasing type 3 deiodinase (T3 ->T2). As the fT4 falls towards the middle of its reference interval the fT3 usually rises towards the middle of its interval.

    Beccy,

    I wouldn't consider T3 medication at the moment as you are hyper and T3 will exacerbate your hyperthyroidism. Also, it is very difficult to interpret the blood tests when the patient is taking T3. This is important as your blood test results look anomalous.

    The assays are 'immunoassays' and can give false results if the patient has antibodies that interfere with the assay. This can happen if you have an autoimmune condition or were given drugs to help control an immune related codition. (I notice you have RA). The solution may be to get your endocrinologist to use a different assay, one that is not subject to interference. So for now it's best to rely on your symptoms and fT4 levels as the most accurate guides to titrating your levothyroxine.

  • I'm not diagnosing here at all, but your ratio of FT4 to FT3 is high at 6.73/1. For normal T4-T3 converters, the ratio should be around 4 or even less. I'm assuming you are on T4 only. This suggests you are not converting T4 to T3 very well, and additional T3 might help (whilst balancing T4 and T3 to give the best outcome). Hope your GP will recognise this and act accordingly.

  • diogenes That's the first time I've seen that information about T4:T3 ratio, thank you so much. It's borne out what I've been doing since my last test showed very high FT4 but in range FT3 - 28.59 and 5.14. I've just worked that out to 5.56:1 so above the magic number 4. I lowered my Levo a bit and added a small amount of T3 a fee months ago, just need to retest and see where the figures are now.

    Great bit of info to file in my Useful Bits folder!

  • The FT4/FT3 ratio is a crude but informative measure of T4-T3 conversion overall. The higher the ratio the worse the conversion rate. But of course as well as the ratio one should also look at the actual numbers for each parameter to make sure especially that FT3 isn't too high for a particular patient. The ratio is smallest in true hypothyroidism, where the tissues are desperately trying to keep FT3 levels up in the face of falling T4 output by a failing gland.

  • Just crossed my mind that you could have selenium deficiency as selenium is needed for deiodinase. Fellow patients often suggest this but usually I dismiss it as often their TSH is low showing that the pituitary deiodinase is working (and so the patient has sufficient selenium).

    However, in your case it is possible that both pituitary and peripheral deiodinase is impaired - due to selenium deficiency. The high fT4, low fT3 is not that unusual but perhaps if they had measured your fT3 when your fT4 was mid-interval we might not have seen fT3 at an appropriate level.

    The easiest way to find out is to simply supplement with selenium but as you are seeing your endocrinologist soon it would be better to leave things as they are so that the endocrinologist can check you out. It will be easier to diagnose if you don't chop and change your medications for a couple of weeks.

    If possible I'd ask you GP to do a selenium (and iodine) blood test now so that you can take the results with you to the endocrinologist. I think this would be really helpful.

    The above doesn't explain your hyperthroid signs and symptoms but possibly some organs are utilising the selenium in preference to others.

  • I would go with Diogenes on this. If the t4 isn't converting well it will pool in your blood, leaving your t3 low. It's one possible explanation. If you have an open minded endo perhaps you can discuss the possible causes with him and see if he can suggest any other tests needed or prescribe t3?

  • Hi all

    Thank you so much for your replies. I have stopped levothyroxine for 3 days and I plan to go back to taking 125/150 (as that's when I last felt well.

    The night sweats have already lessened and I hope will go after a couple of weeks.

    I plan to ask my Endo about my pituitary gland (interesting to note about the connection to loss of smell); T4/T3 conversion and taking selenium. I will ask him about taking T3. I don't self treat as I am taking other drugs for RA and Mixed Connective Tissue Disease so I need to be careful.

    I've had my zinc and other vitamins tested a few times before. I'm being treated for my loss of smell, but so far without success. I'll ask them about the pituitary too.

    Funnily enough I had this TSH/FT4 mismatch before having my children. Inbetween babies, everything worked perfectly but my RA/MCTD was in remission too. Maybe the answer is more babies (just kidding)!

    Thanks again, Beccy

  • Hi

    Just a quick update. I saw the Endo today and she suggested doing an MRI of my pituitary gland to check for a TSHoma. Also having a bone density scan and blood tests for various things including prolactin levels.

    So, if nothing else, it should hopefully rule a few things out.

You may also like...